Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Topeka, KS

May 20, 1999Cloud County, Republic County, Washington County, Kansas

NWS Topeka, KS issued this flash flood warning at May 20, 1999, 6:11 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1999, 6:11 PM CDT (23:11 UTC)
Expired
May 20, 1999, 9:15 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 202311
FFWTOP
KSC029-143-157-201-210205-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
611 PM CDT THU MAY 20 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
  WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
  
* UNTIL 915 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS AREAS FROM
  WASHINGTON SOUTH TO NEAR MINNEAPOLIS.  THE INDIVIDUAL STORMS WERE
  MOVING NORTHEAST ABOUT 25 TO 30 MPH BUT REDEVELOPING OVER THE
  SAME AREAS AND PRODUCING VERY HEAVY RAINFALL.

* DOPPLER RADAR AND REPORTS FROM SPOTTERS INDICATE RAINFALLS OF
  BETWEEN 2 TO 3 INCHES IN AN HOURS TIME OR LESS OVER PORTIONS OF
  WASHINGTON...CLOUD...REPUBLIC AND OTTAWA COUNTIES.  THE HEAVIEST
  RAIN IS IN AN AREA GENERALLY BOUNDED BY A LINE FROM NEAR WASHINGTON
  SOUTH TO NEAR MINNEAPOLIS THEN NORTH TO REPUBLIC.


  DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!
  MOST FLASH FLOOD DEATHS OCCUR WHEN PERSONS ATTEMPT TO CROSS
  WATER FLOWING OVER ROADWAYS.

  DONT LET CHILDREN PLAY AROUND FLOODED CULVERTS AND STORM SEWERS!

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:25 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 20, 3:25 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU MAY 20 1999

...POTENTIAL FOR SEVERE STORMS/HEAVY RAINS NORTH CENTRAL THE MAIN
CONCERN...

NGM...AND TO SOMEWHAT LESSER EXTENT THE AVIATION...ARE THE MODELS OF
CHOICE AS THE ARE VERIFYING CURRENT TRENDS BETTER THAN ETA...
PARTICULARLY IN QPF.

SURFACE PLOT/AWIPS MSAS ANALYSES SHOWING CONVERGENCE/INSTABILITY
MAXIMIZING ALONG FRONT FROM NORTHEAST NEBRASKA TO SOUTHWEST KS.
THERE WILL BE A THREAT FOR SEVERE STORMS IN NORTH CENTRAL KS THIS
EVENING...BUT THE BIGGER CONCERN IS POSSIBLE HEAVY RAINFALL.
PRECIPITABLE WATER FROM MODELS IN THE 1 TO 1.5 INCH RANGE SO
SEVERAL INCHES IS POSSIBLE. FLASH FLOOD GUIDANCE VALUES ARE AT 1 TO
1.5 INCHES IN NORTH CENTRAL KS ZONES. WITH SLOW MOVEMENT OF FRONT
AND BEING IN NORTHEAST QUADRANT OF VORT MAX...NORTH CENTRAL ZONES
WOULD CERTAINLY APPEAR TO HAVE BEST CHANCE FOR HEAVY RAINS AND WILL
GO WITH FLASH FLOOD WATCH FOR THAT AREA TONIGHT. OBVIOUSLY LOOKS
LIKE THUNDERSTORMS WILL MOVE EAST ACROSS ENTIRE CWA DURING THE
NIGHT.  STORMS NOT LIKELY TO MAKE IT INTO NORTHEAST AND EAST CENTRAL
KS UNTIL AROUND OR AFTER MIDNIGHT AND BELIEVE BY THAT TIME THE
STORMS WILL BE WEAKENING SOMEWHAT AND THUS THE THREAT FOR
EXCESSIVELY HEAVY RAINS NOT AS GREAT.

FOR FRIDAY...SHOWERS AND THUNDERSTORMS MAY LINGER OVER THE EASTERN
PART OF CWA INTO THE MORNING...BUT SHOULD BE GONE BY NOON AS UPPER
SYSTEM/FRONT MOVES ON EAST OUT OF AREA. WEAK HIGH BUILDING IN BEHIND
SYSTEM SHOULD ALLOW FOR PARTLY SUNNY SKIES TO RETURN TO MOST OF CWA
BY MID/LATE AFTERNOON.

FOR FRIDAY NIGHT AND SATURDAY...WILL CONTINUE WITH DRY FORECAST
ALTHOUGH WARM ADVECTION BEGINS LATE IN THE NIGHT OVER NORTH CENTRAL
KS SO MAY SEE SOME INCREASE IN CLOUDS THAT AREA. OVER NORTHEAST AND
EAST CENTRAL...WEAK HIGH PRESSURE OVER THE AREA MAY CREATE NEARLY
IDEAL CONDITIONS FOR FOG LATE IN THE NIGHT AS SKIES WILL REMAIN
CLEAR. SOUTH WINDS RETURN ON SATURDAY SO SOMEWHAT WARMER
TEMPERATURES IN THE 80 TO 85 DEGREE RANGE LOOK REASONABLE AS PER
GUIDANCE.

IN EXTENDED PERIOD...APPEARS TO BE ANOTHER GOOD CHANCE FOR
THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY MORNING AS NEXT NORTHERN
STREAM SHORTWAVE PUSHES FRONT ACROSS THE AREA.

.TOP...FFA TONIGHT FOR NORTH CENTRAL KS ZONES 8..9..10..20..21 AND 32

38

In the hours before

Local storm report, May 20, 4:24 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT THU MAY 20 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    NORWAY                    KS    .75 INCH HAIL
05/20/99   REPUBLIC
Local storm report, May 20, 4:24 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT THU MAY 20 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    NORWAY                    KS    .75 INCH HAIL
05/20/99   REPUBLIC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:13 PM CDTSevere Thunderstorm WarningTOPRepublic47 min
May 20, 6:11 PM CDTFlash Flood WarningTOPOttawa3 hr
May 20, 6:29 PM CDTSevere Thunderstorm WarningTOPPottawatomie46 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.